Hail, Campbell
- When
- June 20, 3:00 PM MST to 3:15 PM MST
- Where
- Campbell County, 20.27 mi NW of Recluse
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.968, -105.942
A severe thunderstorm produced golf ball sized hail and 60 mph wind gusts across far northwestern Campbell County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced golf ball sized hail and 60 mph wind gusts across far northwestern Campbell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 11:56 AM MST, 3 hours 4 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1256 PM MDT SUN JUN 20 2010 .DISCUSSION...18Z SURFACE ANALYSIS HAS HIGH PRESSURE OVER THE EASTERN CONUS WITH LOW PRESSURE OVER THE ROCKY MOUNTAIN AREA. LOCALLY...WEAK LOW PRESSURE IS LOCATED ACROSS CENTRAL SOUTH DAKOTA WITH WEAK HIGH PRESSURE OVER SOUTHERN SOUTH DAKOTA INTO NEBRASKA AS A RESULT OF OUTFLOW FROM EARLY MORNING THUNDERSTORMS. TEMPERATURES ARE GENERALLY IN THE 70S TO LOWER 80S AND WINDS ARE LIGHT OUT OF THE SOUTH. LOCAL RADAR SHOWS SOME LIGHT SHOWERS MOVING OFF THE NORTHERN BLACK HILLS TO THE NORTHEAST. UPPER LEVEL ANALYSIS HAS LOW OVER THE PACIFIC NORTHWEST WITH SOUTHWEST FLOW ALOFT. UNSETTLED AND STORMY WEATHER CAN BE EXPECTED OVER THE NEXT COUPLE OF DAYS AS A SERIES OF UPPER LEVEL DISTURBANCES CONTINUE TO ROTATE THROUGH THE AREA. SCATTERED THUNDERSTORMS CAN BE EXPECTED... ESPECIALLY DURING THE AFTERNOON AND INTO THE NIGHTTIME HOURS. SOME OF THE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. AN ISOLATED TORNADO OR TWO CAN NOT BE RULED OUT AS WELL. TEMPS WILL BE NEAR OR ABOVE AVERAGE THROUGH EARLY NEXT WEEK. SOME SHOWERS AND STORMS HAVE INITIATED ACROSS THE NORTHERN BLACK HILLS THIS MORNING WITH SOME WEAK ENERGY CROSSING THE AREA. NEW STORMS ARE LIKELY TO DEVELOP LATER THIS AFTERNOON AS ATMOSPHERE FURTHER DESTABILIZES AND NEXT DISTURBANCE APPROACHES. HIGHEST CAPE VALUES WILL BE FOUND FROM NORTHEASTERN WY...INTO THE BLACK HILLS...AND ACROSS SOUTH CENTRAL SD BY EARLY EVENING. SHEAR WILL BE MORE THAN ADEQUATE FOR SUPERCELLS. THERE IS A MODERATE RISK FOR SEVERE STORMS ACROSS THE ENTIRE FORECAST AREA...WITH A POSSIBILITY OF A FEW TORNADOES. SEVERE THREAT WILL CONTINUE INTO TONIGHT ACROSS MUCH OF THE CWA...AND POSSIBLY INTO THE OVERNIGHT ACROSS EASTERN AREAS. SIMILAR SETUP EXPECTED FOR MONDAY AS UPPER LOW EJECTS EASTWARD INTO THE NORTHERN ROCKIES. SPC HAS SLIGHT RISK FOR SEVERE STORMS ACROSS THE AREA FOR MONDAY RIGHT NOW. WEAK COLD FRONT AND DRYLINE WILL APPROACH WESTERN AREAS LATE IN THE DAY. FRONT WILL SLOWLY CROSS THE AREA MONDAY NIGHT AS UPPER LOW MOVES INTO CANADA AND WEAKENS. SOME DRIER AIR AND WEAKER ENERGY ALOFT COULD HELP KEEP THUNDERSTORM COVERAGE IN THE ISOLATED CATEGORY FOR TUESDAY. HIGHS FOR MONDAY AND TUESDAY WILL RANGE FROM THE 70S AND 80S ACROSS NORTHERN AND WESTERN AREAS...TO THE 80S TO NEAR 90 IN THE SOUTH AND EAST. EXTENDED...A TRANSIENT UPPER LEVEL RIDGE WILL PROVIDE DRY WEATHER ON WEDNESDAY AND WEDNESDAY NIGHT. SOUTHWESTERLY FLOW ALOFT WILL THEN PERSIST FOR THE REST OF THE WEEK....BRINGING A RETURN TO WARMER TEMPERATURES. WEAK DISTURBANCES CROSSING THE AREA IN THE SOUTHWEST FLOW ALOFT WILL BRING A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY FOR THE SECOND HALF OF THE WEEK. && .AVIATION...SCATTERED TO NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ARE EXPECTED THIS AFTERNOON AND EVENING. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT. VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING...THEN MVFR CIGS WILL DEVELOP OVER PARTS OF NORTHEASTERN WYOMING...AND THE NORTHWESTERN AND SOUTH CENTRAL PARTS OF SOUTH DAKOTA AFTER...MIDNIGHT TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1059 AM MDT SUN JUN 20 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1059 AM MDT (1159 AM CDT) SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED...ESPECIALLY FROM THIS AFTERNOON INTO TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT FOR MOST OF NORTHEASTERN WYOMING...WESTERN...AND SOUTH CENTRAL SOUTH DAKOTA. VERY LARGE HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH ANY SEVERE STORMS. ISOLATED TORNADOES ARE ALSO A POSSIBILITY... ESPECIALLY TOWARD SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAILY CHANCES FOR THUNDERSTORMS CAN BE EXPECTED THROUGH MUCH OF THE WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE FORECAST AREA MONDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ON TUESDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS FAR SOUTH CENTRAL SOUTH DAKOTA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1149 AM MDT SUN JUN 20 2010 SDZ012-025-072-073-201830- BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 1149 AM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 1230 PM MDT... AT 1147 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAINT ONGE...OR 12 MILES NORTHEAST OF DOWNTOWN SPEARFISH...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FRUITDALE... NISLAND... VALE... NEWELL... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 19 AND 22... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. WETENKAMP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1244 PM MDT SUN JUN 20 2010 SDZ012-025-072-073-201945- BUTTE SD-NORTHERN FOOT HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 1244 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE...EXTREME WESTERN MEADE AND SOUTHWESTERN BUTTE COUNTIES UNTIL 145 PM MDT... AT 1243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN SPEARFISH...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... SAINT ONGE AROUND 105 PM MDT. DOWNTOWN BELLE FOURCHE AROUND 110 PM MDT. FRUITDALE AROUND 135 PM MDT. BELLE FOURCHE RESERVOIR AROUND 140 PM MDT. NISLAND AROUND 145 PM MDT. THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 4 AND 16... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 111 PM MDT SUN JUN 20 2010 SDZ012-025-202000- BUTTE SD-NORTHERN FOOT HILLS SD- 111 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND SOUTHERN BUTTE COUNTIES UNTIL 200 PM MDT... AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN SPEARFISH...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN BELLE FOURCHE... SAINT ONGE... FRUITDALE... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 2 AND 12... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 244 PM MDT SUN JUN 20 2010 SDZ002-012-013-202145- BUTTE SD-NORTHERN MEADE CO PLAINS SD-PERKINS SD- 244 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE...EASTERN BUTTE AND SOUTHERN PERKINS COUNTIES UNTIL 345 PM MDT... AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MUD BUTTE...OR 39 MILES WEST OF FAITH... MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OPAL... ZEONA... MAURINE... DATE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. RICHARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 10 W OPAL 44.89N 102.82W
06/20/2010 E1.00 INCH MEADE SD PUBLIC
&&
MERICKSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 331 PM MDT SUN JUN 20 2010 SDZ027>029-041-WYZ058-202215- CENTRAL BLACK HILLS SD-FALL RIVER SD-SOUTHERN BLACK HILLS SD-SOUTHERN FOOT HILLS SD-WESTON WY- 331 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FALL RIVER...WESTERN CUSTER...WESTERN PENNINGTON AND SOUTHEASTERN WESTON COUNTIES UNTIL 415 PM MDT... AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DEWEY...OR 13 MILES NORTHWEST OF EDGEMONT...MOVING NORTH AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN NEWCASTLE... DEWEY... JEWEL CAVE... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. SCHILD
The Billings radar (KBLX), 230 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
Estimated wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231857, 231858, 231859.